Alert archive / Tennessee / Flash Flood Warnings in 2014
Flash Flood Warning 112, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 8, 2014, 11:48 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2014, 11:48 AM CDT (16:48 UTC)
- Expired
- Aug 8, 2014, 2:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, TN, Gibson County, TN, Henderson County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 108 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 12:36 PM CDT | FLASH FLOOD | 5 N Jackson, TN | FLASH FLOODING HAS CAUSED PAVEMENT TO BE WASHED AWAY ON CLEMENT RD NORTH OF JACKSON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 4.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1981 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
237
WGUS54 KMEG 081648
FFWMEG
TNC017-053-077-113-081945-
/O.NEW.KMEG.FF.W.0112.140808T1648Z-140808T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1148 AM CDT FRI AUG 8 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
NORTHWESTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 245 PM CDT
* AT 1148 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF
RAINFALL HAS OCCURRED OVER THE PAST 3 HOURS. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 3
INCHES OF RAIN OVER THE NEXT 1 TO 2 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUMBOLDT
AND JACKSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3562 8894 3575 8894 3578 8889 3582 8895
3587 8894 3582 8874 3582 8836 3570 8837
$$2 follow-up statements
892
WGUS74 KMEG 081817
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
117 PM CDT FRI AUG 8 2014
TNC017-053-077-113-081945-
/O.CON.KMEG.FF.W.0112.000000T0000Z-140808T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL TN-GIBSON TN-HENDERSON TN-MADISON TN-
117 PM CDT FRI AUG 8 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
NORTHEASTERN MADISON...NORTHWESTERN HENDERSON...SOUTHEASTERN GIBSON
AND EXTREME SOUTHWESTERN CARROLL COUNTIES...
AT 116 PM CDT...3 TO 5 INCHES OF RAINFALL HAS OCCURRED OVER THE
PAST 4 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE UP TO AN
ADDITIONAL 1 INCH OF RAIN OVER THE NEXT HOUR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUMBOLDT AND
JACKSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3562 8894 3575 8894 3578 8889 3582 8895
3587 8894 3582 8874 3582 8836 3570 8837
$$629
WGUS74 KMEG 081944
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CDT FRI AUG 8 2014
TNC017-053-077-113-081954-
/O.EXP.KMEG.FF.W.0112.000000T0000Z-140808T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL TN-GIBSON TN-HENDERSON TN-MADISON TN-
244 PM CDT FRI AUG 8 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM CDT FOR NORTHEASTERN
MADISON...NORTHWESTERN HENDERSON...SOUTHEASTERN GIBSON AND EXTREME
SOUTHWESTERN CARROLL COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3562 8894 3575 8894 3578 8889 3582 8895
3587 8894 3582 8874 3582 8836 3570 8837
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:29 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 8, 10:29 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1029 AM CDT FRI AUG 8 2014 .UPDATE... CURRENTLY...A SHORTWAVE IS MOVING THROUGH THE MIDSOUTH SETTING OFF A BROKEN LINE OF SHOWERS AND THUNDERSTORMS FROM NEAR PARIS TN TO NEAR PINE BLUFF ARKANSAS. LATEST HRRR SHOWS THIS ACTIVITY PUSHING EAST AS THE DAY PROGRESSES. EXPECT THERE TO BE A BREAK IN THE ACTIVITY BEHIND THE BROKEN LINE. NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL LIKELY COME FROM WHATEVER DEVELOPS OVER EASTERN OKLAHOMA THIS AFTERNOON. CURRENT POPS LOOK GOOD...BUT MAY NEED AN UPDATE TO LOWER POPS BEHIND THE LINE DURING THE EARLY AFTERNOON HOURS. TEMPERATURES WILL BE COOL WHERE THE CONVECTION OCCURS BUT FOR NOW WILL LEAVE FORECASTED HIGHS ALONE AS TEMPERATURES COULD QUICKLY REBOUND ONCE CONVECTION PUSHES EAST. KRM && .DISCUSSION... /ISSUED 428 AM CDT FRI AUG 8 2014/ WHAT AN UNUSUAL SUMMER WEATHERWISE! AN ACTIVE WEATHER PATTERN WILL PERSIST. UPPER LEVEL HEIGHTS WERE BELOW NORMAL ACROSS THE MIDSOUTH EARLY THIS MORNING WITH THE REGION IN WEAK WEST TO NORTHWEST FLOW ALOFT. THE ATMOSPHERE WAS VERY MOIST ACROSS THE AREA WITH SURFACE DEW POINTS FROM THE MIDDLE 60S TO LOWER 70S. THE 00Z LITTLE ROCK SOUNDING HAD A PRECIPITABLE WATER VALUE OF ABOUT 1.9 INCHES. THE ATMOSPHERE HAD STABILIZED EARLIER TONIGHT FROM THE CONVECTION DURING THE DAY YESTERDAY...BUT AT EARLY MORNING SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAD DEVELOPED FROM NORTHEAST AR INTO EXTREME WEST TN IN ASSOCIATION WITH A WEAK UPPER LEVEL TROUGH. THE UPPER LEVEL TROUGH WILL PUSH SLOWLY THROUGH THE MIDSOUTH TODAY SPARKING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THE ATMOSPHERE WILL GRADUALLY DESTABILIZE WITH DAYTIME HEATING. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALTHOUGH MID LEVEL LAPSE RATES ARE POOR. PRECIPITABLE WATER VALUES ARE FORECAST TO CLIMB TO ABOVE 2 INCHES TODAY. A WET MICROBURST AND HEAVY RAINFALL WITH FLASH FLOODING ARE THE MAIN THREATS. IT WILL BE VERY WARM AND HUMID TODAY...ALTHOUGH SHOWERS AND THUNDERSTORMS WILL PROVIDE SOME COOLING. FOR TONIGHT...A WEAK COLD FRONT WILL APPROACH FROM THE NORTH CONTINUING THE CHANCE OF SHOWERS AND THUNDERSTORMS. ON SATURDAY...A WEAK COLD FRONT WILL PUSH INTO THE NORTHERN AREAS OF THE MIDSOUTH. WEAK UPPER LEVEL SHORT WAVES EMBEDDED IN THE NORTHWEST FLOW ALOFT WILL ALSO AFFECT THE AREA. WITH THE ATMOSPHERE REMAINING MOIST AND UNSTABLE ACROSS THE REGION...NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST. STRONG GUSTY WINDS AND HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING REMAIN POSSIBLE. CLOUDS AND CONVECTION WILL HOLD TEMPERATURES DOWN SLIGHTLY. BY SUNDAY...THE WEAK COLD FRONT WILL SAG FURTHER SOUTHWARD INTO THE MIDSOUTH. WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. DRIER AIR ALOFT IS FORECAST TO PUSH INTO EASTERN LOCATIONS THAT WILL KEEP POPS A LITTLE LOWER ESPECIALLY FROM PORTIONS OF THE MISSOURI BOOTHEEL INTO PORTIONS OF NORTHWEST TN. ANOTHER COLD FRONT...THIS ONE STRONGER...WILL APPROACH THE MIDSOUTH FROM THE NORTH MONDAY AND MOVE THROUGH THE REGION MONDAY NIGHT. WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS BUT POPS MAY NEED TO BE RAISED DURING PART OF THIS TIME IN LATER FORECASTS. A FEW STRONG TO SEVERE THUNDERSTORMS WILL LOCALIZED FLASH FLOODING WILL CONTINUE...AND MENTIONED THIS THREAT IN THE HAZARDOUS WEATHER OUTLOOK. IT LOOKS LIKE CLEARING SKIES AND ANOTHER ROUND OF UNSEASONABLY MILD TEMPERATURES WILL PUSH INTO THE MIDSOUTH BY WEDNESDAY AS SURFACE HIGH PRESSURE EXTENDS FROM THE GREAT LAKES INTO THE MIDSOUTH... CONTINUING THE TREND OF BELOW NORMAL TEMPERATURES WE HAVE EXPERIENCED THIS SUMMER. LOWS IN THE 60S AND HIGHS IN THE 80S WILL OCCUR FOR A FEW DAYS. JCL && .AVIATION... 12Z TAF CYCLE CLUSTER OF -TSRA IS CURRENTLY MOVING EASTWARD ACROSS WEST TN THIS MORNING AND MAY TEMPORARILY AFFECT MKL. ELSEWHERE...CONDITIONS ARE EXPECTED TO REMAIN MOSTLY DRY THROUGH LATE MORNING. BY 08/18Z...NUMEROUS -TSRA ARE EXPECTED ACROSS THE REGION...SO HAVE PLACED A TEMPO FOR THE PERIOD THAT WARRANTS THE GREATEST CONFIDENCE. MVFR CEILINGS/VSBYS WILL BE POSSIBLE WITH ANY -TSRA THAT PERSISTS. OUTSIDE OF -TSRAS AND -SHRAS...MOSTLY VFR CONDITIONS SHOULD BE EXPECTED THROUGHOUT THE PERIOD. FOG AND ADDITIONAL -SHRA MAY BE POSSIBLE AFTER 09/01Z...BUT NOT ENOUGH CONFIDENCE ON TIMING AND LOCATION TO PLACE IN TAF JUST YET. FUTURE AMENDMENTS MAY BE NEEDED FOR LATE IN THE PERIOD. AC3 && && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 8, 3:45 AM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 345 AM CDT FRI AUG 8 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091100- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 345 AM CDT FRI AUG 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. STRONG GUSTY WINDS AND HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING MAY OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH MONDAY. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE EACH DAY. STRONG GUSTY WINDS AND HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE RELAY ANY REPORTS OF SEVERE WEATHER OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE. JCL
In the hours before
Special weather statement, Aug 8, 11:04 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1104 AM CDT FRI AUG 8 2014
ARZ058-081645-
PHILLIPS AR-
1104 AM CDT FRI AUG 8 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1145 AM CDT FOR...
PHILLIPS COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 13 MILES NORTHWEST OF WATKINS CORNER AT 1104
AM CDT...MOVING EAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR ELAINE...
HELENA...MARVELL...ST FRANCIS NATIONAL PARK...WEST HELENA AND WHITE
RIVER NATIONAL WILDLIFE REFUGE...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3434 9105 3435 9101 3446 9101 3448 9106
3464 9105 3464 9059 3456 9055 3437 9068
3436 9077 3431 9074 3427 9083 3420 9085
3425 9091 3424 9094 3418 9089 3418 9081
3415 9083 3415 9093 3420 9108 3429 9108
TIME...MOT...LOC 1604Z 266DEG 15KT 3456 9114The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:10 AM CDT | Flash Flood Warning | MEG | Carroll, Gibson | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.